Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 15, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 11, 2013, 6:30 PM EDT for Laurel County, McCreary County, Whitley County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2013, 6:30 PM EDT (22:30 UTC)
- Expired
- Apr 11, 2013, 7:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Laurel County, KY, McCreary County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 109 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:57 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Apr 11, 3:57 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 357 PM EDT THU APR 11 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 340 PM EDT THU APR 11 2013 AN UPPER LEVEL LOW WILL MOVE FROM THE NORTHERN PLAINS/UPPER MIDWEST REGION TO THE NORTHERN GREAT LAKES AND SOUTHERN ONTARIO THROUGH THE PERIOD. MEANWHILE...A SHORTWAVE TROUGH HAS MOVED FROM THE SOUTHERN PLAINS AND IS APPROACHING THE LOWER MS VALLEY. THIS SHORTWAVE WILL MOVE WITH THE UPPER LOW AND TROUGH TONIGHT AND THE TROUGH WILL TAKE ON A NEGATIVE TILT AT THAT POINT AS IT ROTATES THROUGH THE AREA THIS EVENING AND INTO TONIGHT. AT LEAST ONE MORE PROMINENT ADDITIONAL SHORTWAVE WILL ROTATE AROUND THE UPPER LOW AND INTO THE LOWER OH VALLEY ON FRI AND DEPART BY FRI EVENING. AT THE SFC...AN AREA OF LOW PRESSURE WAS CENTERED OVER IA WITH SOME BAGGINESS OR AN ADDITIONAL SFC LOW NEAR THE TRIPLE POINT OVER NE IL AND NW IN AND A COLD FRONT EXTENDING SOUTH NEAR OR TO THE WEST OF THE INTERSTATE 65 CORRIDOR DOWN THROUGH TN WITH THE FRONT EXTENDING FURTHER SOUTH INTO THE MS DELTA REGION. MUCH DEEPER CONVECTION HAS DEVELOPED OVER THE GULF COAST STATES WITH GENERALLY SHOWERS AND SOME THUNDER FURTHER NORTH ALONG THE BOUNDARY IN KY. SOME THINNER CIRRUS ARE CURRENTLY WORKING ACROSS THE CWA AT THIS POINT...ESPECIALLY EAST OF INTERSTATE 75 AND TEMPS IN MOST LOCATIONS HAVE RISEN INTO THE UPPER 70S TO LOWER 80S. CU HAS BEGUN TO DEVELOP BUT HAS BEEN LIMITED IN ITS VERTICAL EXTENT. THE LATEST RADAR IMAGERY AND TRENDS INDICATE THAT CONVECTION HAS BEEN SLOW TO INTENSIFY OVER NORTHERN MIDDLE TN AND CENTRAL KY. HOWEVER...GIVEN CURRENT DEGREE OF SUNSHINE OVER MUCH OF THE AREA...SOME INTENSIFICATION SHOULD OCCUR AS CONVECTION WORKS INTO THE REGION LATE THIS AFTERNOON AND EVENING. SOME ADDITIONAL ISOLATED TO SCATTERED CONVECTION MAY DEVELOP OVER THE WESTERN OR NORTHWEST EDGE OF THE CWA THROUGH EARLY THIS EVENING. WITH THE BOUNDARY...GIVEN CURRENT LIMITED COVERAGE OF LIGHTNING AND CONSIDERING CURRENT AND EXPECTED LIMITED INSTABILITY...THERE WILL AT THE LEAST BE GUSTY WINDS WITH AN ANTICIPATED LINE OF CONVECTION AND CHANCES FOR A FEW STRONG TO SEVERE THUNDERSTORMS ALONG THE LINE AS IT WORKS INTO EASTERN KY. THE REGION REMAINS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS...THOUGH CHANCES APPEAR GREATER SOUTH OF THE AREA. TIMING INTO LOCATIONS WEST OF I75 SHOULD BE DURING THE EARLY EVENING AND THEN A FEW HOURS LATER FURTHER EAST. THE LEADING EDGE OF THE STRONGER CONVECTION SHOULD REACH THE WV BORDER AROUND OR SHORTLY BEFORE MIDNIGHT. AT THIS POINT...WE HAVE OPTED TO GO WITH JUST CHANCE THUNDER FOR THE CONVECTION THIS EVENING. THE DYNAMICS OF THE TROUGH AS IT ROTATES IN SHOULD PROLONG RAIN OR SHOWER CHANCES FOR A FEW HOURS WELL INTO THE OVERNIGHT HOURS...BUT THIS SHOULD BE DEPARTING EVEN THE FAR EASTERN PART OF THE CWA BY DAWN. THE MAIN THREAT FOR THE STRONGEST OF THE STORMS THIS EVENING WOULD BE A FEW COULD PRODUCE DAMAGING WINDS. THERE WILL PROBABLY BE GUSTINESS ALONG THE LINE...WITH GUST BELOW SEVERE CRITERIA...PERHAPS AS HIGH AS 40 TO 45 MPH ALONG THE LEADING EDGE OF THE LINE IN SOME LOCATIONS. TEMPERATURES WILL COOL TO BELOW NORMALS BEHIND THE FRONT LATE TONIGHT AND CONTINUING THROUGH THE END OF THE PERIOD. THE SHORTWAVE TO ROTATE THROUGH THE REGION ON FRI INTO FRI EVENING SHOULD BRING SOME ADDITIONAL CU AND STRATOCU...AFTER POSSIBLY A FEW HOURS OF CLEARING OR PARTIAL CLEARING LATE TONIGHT AND INTO EARLY ON FRI MORNING. SFC AND UPPER LEVEL RIDGING WILL BUILD INTO THE REGION LATE AND ENOUGH CLEARING AND SLACKENING OF THE WINDS MAY ALLOW FOR SOME PATCHY FROST IN SOME OF THE VALLEYS OVER THE LAKE CUMBERLAND REGION LATE ON FRI NIGHT...AS TEMPS MAY FALL TO THE MID 30S IN THOSE AREAS. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 357 PM EDT THU APR 11 2013 THE MODELS ARE IN GOOD AGREEMENT WITH THE LONG WAVE PATTERN THROUGH THE EXTENDED...WITH GENERALLY ZONAL FLOW REIGNING THROUGH EARLY NEXT WEEK...BEFORE SOME AMPLIFICATION TAKES PLACE IN THE WESTERN AND EVENTUALLY THE CENTRAL CONUS BY THE MIDDLE OF NEXT WEEK. AS USUAL...THE SMALLER SCALE AND MORE INFLUENTIAL FEATURES ON OUR WEATHER SPECIFICS ARE MORE VARIED WITHIN THE MODELS. AS SUCH...THE BLENDED APPROACH WORKS WELL FOR NOW...ALTHOUGH DID FAVOR A BIT MORE OF THE ECMWF TOWARDS DAY 7 GIVEN THE OVERALL BETTER PERFORMANCE OF IT. DRY AND PLEASANT WEATHER WILL BE ON TAP FOR EASTERN KENTUCKY FOR THE WEEKEND. HIGHS WILL MODERATE FROM THE UPPER 50S AND LOWER 60S ON SATURDAY...TO THE UPPER 60S AND LOWER 70S FOR SUNDAY...WITH SOME POTENTIAL PATCHY FROST STILL LOOKING GOOD EARLY SUNDAY MORNING. A WEAK SFC/UPPER LEVEL WAVE WILL SKIRT TO THE SOUTH ON MONDAY...PROVIDING ENOUGH FOCUS FOR AT LEAST SLIGHT CHANCE POPS. MOISTURE WILL BE ON THE INCREASE TUESDAY AND WEDNESDAY...WITH A FRONTAL BOUNDARY APPROACHING FROM THE NORTHWEST. THE GFS SAGS THIS BOUNDARY SOUTH OF THE OHIO RIVER...WHILE THE ECMWF KEEPS IT NORTH. WILL ALLOW FOR SOME 30 POPS BOTH DAYS...WHICH SEEMS LIKE A GOOD COMPROMISE BETWEEN THE TWO. HAVE THEN RESERVED THE HIGHER POPS FOR THURSDAY...AS A DEEPER TROUGH AXIS APPROACHES FROM THE WEST. AGAIN...LEANED CLOSER TO THE SLOWER ECMWF TIMING HERE...ALTHOUGH THE LATEST 12Z RUN IS EVEN SLOWER STILL. TEMPERATURES WILL RETURN WELL INTO THE 70S AND SOME LOWER 80S THROUGH WEDNESDAY...BEFORE COOLING BACK SOME WITH THE INCREASE IN CLOUDS AND BETTER PRECIPITATION POTENTIAL ON THURSDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 225 PM EDT THU APR 11 2013 VFR CONDITIONS REMAIN IN PLACE AHEAD OF THE BOUNDARY IN EASTERN KY. CU AROUND 5 TO 6KFT AGL HAS BEGUN TO DEVELOP. UNTIL CONVECTION ARRIVES...VFR VIS AND CEILINGS ARE ANTICIPATED. AS A COLD FRONT APPROACHES...WINDS WILL BECOME MORE SOUTH TO SOUTHWEST OVER THE NEXT FEW HOURS...AND MAY BE ACCOMPANIED BY GUSTS UP TO 20 KT OR SO...ESPECIALLY AT LOZ AND SME. SHRA AND SOME TSRA...SHOULD PUSH INTO THE LAKE CUMBERLAND REGION AND THEN EASTERN KENTUCKY AS EARLY AS 21Z AT LOCATIONS SUCH AS SME AND LOZ. CIGS SHOULD REMAIN ELEVATED INITIALLY...BUT AS THE ATMOSPHERE MOISTENS OVER THE FIRST 3 TO 5 HOURS AFTER CONVECTION ARRIVES CIGS SHOULD DETERIORATE TO MVFR..THEN IFR AND FINALLY APPROACH AIRPORT MINS AT SOME POINT DURING THE 0Z TO 13Z WINDOW. A FEW SEVERE WIND GUSTS ARE POSSIBLE WITH ANY THUNDERSTORMS 21Z THROUGH 4Z. BEHIND THE FRONT AND INITIAL LINE OF SHRA AND TSRA... RAIN SHOULD PERSIST FOR A FEW HOURS...BUT EXIT THE AREA BETWEEN 6Z AND 12Z. WE COULD EXPERIENCE STRATUS BUILDDOWN OR A BIT OF CLEARING THAT MIGHT LEAD TO SOME FOG. THERE IS UNCERTAINTY AS TO HOW LOW VIS MIGHT DROP WITH THIS AND DEPENDS ON DEGREE OF SATURATION. THE STRATUS OR FOG SHOULD MIX INTO MVFR CU BETWEEN 12Z AND 16Z...AND THEN SOME CU IN THE VFR RANGE AROUND 4 TO 5KFT AGL. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JP LONG TERM...GEOGERIAN AVIATION...JP
Hazardous weather outlook, Apr 11, 4:04 PM EDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 404 PM EDT THU APR 11 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 404 PM EDT THU APR 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE MAINLY THIS EVENING. A FEW OF THESE STORMS MAY BE STRONG TO POSSIBLY SEVERE...WITH THE MAIN THREAT BEING STRONG TO DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FROST IS POSSIBLE IN SOME LOCATIONS FRIDAY NIGHT INTO EARLY SATURDAY MORNING...AND AGAIN SATURDAY NIGHT INTO EARLY SUNDAY MORNING. VALLEY LOCATIONS WILL BE THE MOST LIKELY PLACES TO EXPERIENCE FROST. THUNDERSTORMS ARE POSSIBLE...AT TIMES...FROM LATE SUNDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY ANY WIND DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE IN JACKSON. KAS/GREIF/JP
In the hours before
Special weather statement, Apr 11, 5:51 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 551 PM EDT THU APR 11 2013 KYZ079-083-084-112230- MCCREARY-PULASKI-WAYNE- 551 PM EDT THU APR 11 2013 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 630 PM EDT THURSDAY EVENING... WESTERN MCCREARY... WESTERN PULASKI AND WAYNE. AT 549 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF CABELL TO SUNNYBROOK TO 14 MILES SOUTH OF SUNNYBROOK...OR ALONG A LINE EXTENDING FROM 13 MILES NORTH OF BYRDSTOWN TO 7 MILES NORTHEAST OF BYRDSTOWN TO 9 MILES SOUTHEAST OF BYRDSTOWN...MOVING NORTHEAST AT 50 MPH. LOCATIONS THAT WILL BE AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ZULA AROUND 555 PM EDT...SUSIE AROUND 600 PM EDT...SLICKFORD AND MONTICELLO AROUND 605 PM EDT...PARMLEYSVILLE AND STEUBENVILLE AROUND 610 PM EDT...ROCKEYBRANCH AROUND 615 PM EDT...AND NANCY AROUND 625 PM EDT. RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS AS HIGH AS 40 TO 50 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. PELTON
Special weather statement, Apr 11, 6:15 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 615 PM EDT THU APR 11 2013 KYZ079-080-083>085-112300- MCCREARY-PULASKI-WAYNE-WHITLEY-LAUREL- 615 PM EDT THU APR 11 2013 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 700 PM EDT THURSDAY EVENING... MCCREARY... SOUTHEASTERN PULASKI... SOUTHEASTERN WAYNE... WESTERN WHITLEY AND WESTERN LAUREL. AT 613 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM GREAT MEADOWS CAMPSITES TO 10 MILES SOUTH OF GREAT MEADOWS CAMPSITES TO 17 MILES SOUTH OF GREAT MEADOWS CAMPSITES...OR ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF ONEIDA TO 12 MILES WEST OF ONEIDA TO 15 MILES SOUTHWEST OF ONEIDA...MOVING NORTHEAST AT 50 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...KIDDS CROSSING AROUND 620 PM EDT...SLAVENS AROUND 625 PM EDT...BLUE HERON AROUND 630 PM EDT...STEARNS...WIBORG...PINE KNOT AND STRUNK AROUND 635 PM EDT...GREENWOOD AROUND 640 PM EDT... RESIDENTS SHOULD EXPECT BRIEF TORRENTIAL RAIN...WITH RAINFALL RATES OF UP TO ONE AND ONE HALF INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. PELTON
Special weather statement, Apr 11, 6:27 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 627 PM EDT THU APR 11 2013 KYZ044-050>052-058>060-068-069-079-108-111-112330- MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-ESTILL-FLEMING-PULASKI- ROCKCASTLE-JACKSON-WOLFE-LEE- 627 PM EDT THU APR 11 2013 ...A LINE OF GUSTY SHOWERS AND SOME EMBEDDED THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 730 PM EDT THURSDAY EVENING... JACKSON... MENIFEE... MONTGOMERY... POWELL... EAST CENTRAL PULASKI... ROCKCASTLE... WESTERN ROWAN... WESTERN WOLFE... LEE... BATH... ESTILL AND FLEMING. AT 624 PM EDT...SHOWERS AND SOME EMBEDDED THUNDERSTORMS PRODUCING GUSTY WINDS WERE LOCATED ALONG A LINE EXTENDING FROM LEXINGTON TO 17 MILES SOUTHWEST OF MOUNT STERLING TO 9 MILES NORTH OF BEREA TO 12 MILES WEST OF LONDON...MOVING NORTHEAST AT 50 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WITHERS AROUND 630 PM EDT...WINSTON AROUND 635 PM EDT...SANDGAP AROUND 640 PM EDT... CLAY CITY AND WISEMANTOWN AROUND 645 PM EDT...MOUNT STERLING AND WIND CAVE AROUND 650 PM EDT...OWINGSVILLE AND FRENCHBURG AROUND 705 PM EDT. RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS AS HIGH AS 40 TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. PELTON
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 6:38 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Fleming, Menifee, Montgomery, Powell | 37 min |
| Apr 11, 7:12 PM EDT | Tornado Warning | JKL | Bath, Elliott, Fleming, Menifee, Montgomery, Rowan | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.